Targeted BRAF inhibitor therapy (vemurafenib, dabrafenib) is an effective, novel treatment for patients with metastatic melanoma with the V600E BRAF mutation. This therapy is associated with squamous cell carcinomas and keratoacanthomas. Granulomatous eruptions have not been previously reported.
Two patients with melanoma developed cutaneous granulomatous eruptions during targeted BRAF inhibitor therapy. In case 1, after 2 months of treatment with dabrafenib and trametinib (MEK inhibitor), a papular eruption concerning for progression of disease prompted cessation of treatment. After the histopathologic diagnosis of granulomas, the patient was treated with clobetasol ointment with resolution within days and resumption of therapy. In case 2, after 5 months of vemurafenib treatment, the patient developed a granulomatous eruption, which resolved 3 weeks after cessation of therapy.
Conclusions and Relevance
We report 2 cases of cutaneous granulomatous eruptions on treatment with targeted BRAF inhibitors, a previously unreported association. Although additional investigations are necessary to better elucidate the pathogenic mechanisms, our report includes a treatment plan that prevents unnecessary discontinuation of therapy. Given the Food and Drug Administration approval of vemurafenib for metastatic melanoma, clinicians should be aware of this possible cutaneous reaction and treatment option to optimize patient management.